Michigan, 2005

Blizzard in Michigan, January 22 to 23, 2005

January 22 to 23, 2005 · NWS DTX · 4 events in 4 counties and zones

A deepening clipper type system tracked through the Ohio Valley. Following the passage of the clipper, strong northeast winds lead to a significant lake effect event over the thumb region, which produced blizzard conditions.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A deepening clipper type system tracked through the Ohio Valley. Following the passage of the clipper, strong northeast winds lead to a significant lake effect event over the thumb region, which produced blizzard conditions. Here are some of the higher snowfall totals from each county:Port Hope (Huron) 15.5 inchesFairgrove (Tuscola) 12.0 inchesKimball Township (St Clair) 17.9 inchesCarsonville (Sanilac) 9.0 inches

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jan 22, 5:38 PM EST, 22 minutes earlier.

Area forecast discussion, Jan 22, 5:38 PM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
640 PM EST SAT JAN 21 2005

.AVIATION...

TRICKY FORECAST THIS EVENING AS BANDS OF LAKE EFFECT SNOW CONTINUE
TO TRAVERSE THE AREA...BRINGING PERIODS OF HEAVY SNOW WITH VERY LOW
VSBYS AND IFR/MVFR CEILINGS. WILL HAVE TO TEMPO THESE CONDITIONS IN
FOR DTW/DET FOR SURE THIS EVENING...AND PERHAPS IN FNT FOR AN HOUR
OR TWO...ALTHOUGH THE ACTIVITY WILL BEGIN FOCUSING JUST TO THE EAST
OF THERE EARLY IN FORECAST. MBS IS BY AND LARGE IN THE CLEAR...WITH
MARGINAL MVFR VSBYS FROM -SN BLSN AND OCCASIONAL LOWERED CEILINGS.
THESE CONDITIONS WILL IMPROVE DRAMATICALLY AFTER MIDNIGHT AS WINDS
DECREASE AND THE HEAVIER LAKE EFFECT SNOW BECOMES MORE CONFINED TO
THE THUMB AND NORTHERN SUBURBS OF METRO DETROIT.

&&

.SHORT TERM...TONIGHT AND SUNDAY...ISSUED AT 400 PM EST.

CERTAINLY AN IMPRESSIVE CLIPPER WHICH WAS STRONGER AND FURTHER NORTH
THAN FORECAST.  MODELS DID NOT HAVE A GOOD HANDLE ON THE SHORT WAVE
THAT WAS DIVING SOUTH FROM LAKE WINNIPEG YESTERDAY WHICH IS
CURRENTLY PROGRESSING ACROSS CENTRAL ILLINOIS.  THIS WAVE HAS
VERIFIED STRONGER WHICH ASSISTED THE LEAD WAVE TO LIFT FURTHER
NORTH.  FURTHERMORE, THIS ALLOWED FOR A TIGHTER BAROCLINIC ZONE TO
LIFT NORTH ACROSS THE CWA AND COMBINED THAT WITH A DEEPENING 850MB
LOW ALONG THE MICHIGAN STATE LINE PROVIDED AN IMPRESSIVE BAND OF
SNOW ACROSS THE CENTER OF THE CWA.  ALSO, DEFORMATION DYNAMICS ALONG
WITH THE HINT OF ELEVATED INSTABILITY (SATELLITE REPRESENTATION)
PROVIDED QUITE A BIT OF SNOW ACROSS THE CWA.  NOW, LAKE
EFFECT/ENHANCEMENT IS COMING INTO PLAY AND THIS TOO WILL BE
SIGNIFICANT...FURTHER DISCUSSION BELOW.  SURFACE LOW HAS DEEPENED TO
1000MB WHICH WAS CENTERED OVER WESTERN PENNSYLVANIA AND WILL LIKELY
DEEPEN SLIGHTLY AS IT MOVES TO THE MID-ATLANTIC COAST.  TIGHT
PRESSURE GRADIENT ACROSS THE GREAT LAKES (DEPARTING LOW AND 1043MB
HIGH ACROSS THE DAKOTAS) HAS RESULTING IN STRONG WINDS WITH SEVERAL
WIND GUSTS APPROACHING 50MPH ALONG THE LAKE HURON SHORELINE AND
30-40MPH INLAND.  THIS HAS RESULTED IN CONSIDERABLE BLOWING AND
DRIFTING WHICH WILL CONTINUE THROUGH TONIGHT.

TONIGHT...
WE WILL HOIST BLIZZARD WARNINGS FOR THE THUMB COUNTIES AND ST CLAIR
TONIGHT.  THE COMBINATION OF LAKE EFFECT SNOW AND WIND GUSTS
APPROACHING 50MPH AS OF 20Z...THIS CONSTITUTES THE BLIZZARD
WARNING.  LATEST HI-RES ETA-12 AND RADAR MOSAICS SHOW AN IMPRESSIVE
BAND COMING DOWN ACROSS SAGINAW BAY WITH ORIENTATION STARTING TO
BECOME MORE NORTHERLY.  1-2 PER HOUR RATES HAVE BEEN REPORTED WITH
THIS BAND WHICH BECOMES MORE NORTHERLY THIS EVENING AND ESPECIALLY
OVERNIGHT.  THIS WILL SURELY HOLD ONTO ADDITIONAL ACCUMULATIONS WITH
AN ADDITIONAL 3-5 INCHES EXPECTED (ESPECIALLY IN PERSISTENT BANDS).
INVERSION HEIGHTS ARE FORECAST TO FALL OVERNIGHT (NEAR 10K FEET AT
THE MOMENT BASED ON OUR VAD WIND PROFILES) AS SHORT WAVE RIDGING
COMES INTO THE GREAT LAKES BY SUNRISE. BEST 950MB OMEGA/CONVERGENCE
FIELDS BECOME DUE NORTH OVERNIGHT AND WILL IMPACT THE THUMB INTO
NORTHERN OAKLAND COUNTY OVERNIGHT.  AS HAS BEEN THE CASE, MODELS
TEND TO OVERDUE THE AGGRESSIVE NATURE OF THESE LOWERING INVERSION
HEIGHTS SO WE WILL HOLD ONTO SNOW SHOWERS FOR THOSE ADJACENT LAKE
HURON COUNTIES FOR THE REST OF THE OVERNIGHT PERIOD.  FURTHER
INLAND...SNOW SHOWERS WILL GRADUALLY TAPER OFF BUT SIGNIFICANT
BLOWING AND DRIFTING OF THE SNOW WILL PREVAIL AND EVER-LOWERING WIND
CHILL VALUES.

AS WINDS BECOME MORE NORTHERLY, MESOSCALE ASPECTS OF DOWNSLOPING
WINDS WILL BECOME MORE APPARENT OVERNIGHT.  AREAS SOUTH OF M59 WILL
SEE A GRADUAL DECREASE IN SNOW SHOWER COVERAGE AS WILL THE
TRI-CITIES REGION.  WITH AMPLE OF CLEAR SKIES ACROSS
WISCONSIN...WOULD EXPECT TO SEE THE CLEARING TAKE PLACE AWAY FROM
LAKE HURON OVERNIGHT.  THIS WILL BRING TEMPERATURES DOWN INTO THE
SINGLE DIGITS AND WITH EXPECTED WINDS...THIS MIGHT BRING WIND CHILLS
DOWN TO NEAR ADVISORY CRITERIA OVERNIGHT.  WE WILL ENCOMPASS THIS
WITHIN THE CURRENT WSW.

BY 12Z SUNDAY...BEST CONVERGENCE REMAINS ALONG THE M25 CORRIDOR BUT
1000-850MB WINDS WEAKEN CONSIDERABLY AND QUICKLY BACK AROUND TO THE
WEST AS SHORT WAVE RIDGE PASSES OVERHEAD.  WITH CONSIDERABLE SNOW
COVER, TEMPERATURES WILL BE TOUGH TO CLIMB MUCH ABOVE THE TEENS.
SOME 500MB MOISTURE ARRIVES IN THE AFTERNOON BUT THINK ENOUGH BREAKS
WILL KEEP PTSUNNY SKIES (ALSO HIGH ALBEDO - REFLECTIVITIES FROM THE
SUN ON FRESH SNOWPACK WILL BE HIGH ON SUNDAY).

&&

.LONG TERM...ISSUED AT 400 PM EST.

WILL FOLLOW GFS SOLUTION FOR MONDAY THROUGH SATURDAY...AS GFS COMES
MORE IN LINE WITH ECMWF AND CANADIAN GEM. 12Z ETA IS NOT EVEN
PICKING UP ON CLIPPER SYSTEM DROPPING OUT OF CENTRAL CANADA ON
TUESDAY...WHICH ALL THE OTHER MODELS ARE HANDLING WELL. MODELS ALSO
SHOW AMPLIFIED FAST NORTHWEST FLOW OVER THE GREAT LAKES REGION
THROUGH WEDNESDAY...WHICH MAY LEAD TO SOME TIMING PROBLEMS.

GOOD SHOT OF ISENTROPIC LIFT AS NOTED ON 290K SFC FOR LATE SUNDAY
NIGHT INTO MONDAY MORNING...AS HIGH DROPS SOUTH INTO THE OHIO
VALLEY. GOOD 850 MB THETA-E ADVECTION AS WELL...BUT MOISTURE A
LITTLE LEAN. WOULD NOT BE SURPRISED TO SEE DEEPER MOIST LAYER THAN
MODELS INDICATING. WILL CONTINUE WITH MENTION OF CHANCE POPS CWA
WIDE FOR MONDAY...WITH A POSSIBLE FREEZING RAIN/SNOW MIX. BOUNDARY
LAYER TEMPS WARM TO NEAR THE FREEZING MARK MONDAY ACROSS THE SOUTH
AND WEST PORTION OF THE CWA...AND MOIST LAYER STRUGGLING TO EXTEND
UPWARD INTO -10 TO -15C TEMPS...SO ICE NUCLEATION BECOMES A PROBLEM.
PRECIPIATION WILL BE ON THE LIGHT SIDE THROUGH WITH LACK OF UPPER
SUPPORT.

SURFACE RIDGE AXIS OVER THE CENTRAL GREAT LAKES FOR MONDAY NIGHT AND
TUESDAY...WITH JUST A GLANCING BLOW OF SLIGHTLY COLDER
AIR...PROGRESSIVE PATTERN WILL SLIDE THIS HIGH EAST OF THE GREAT
LAKES TUESDAY NIGHT...WITH A RETURN OF GOOD ISENTROPIC LIFT AS NOTED
ON 290/295K SURFACE. DEEPER MOISTURE WITH THIS SHOT OF ISENTROPIC
LIFT...SO ICE NUCLEATION DOES NOT APPEAR TO BE A PROBLEM...SO WILL
CONTINUE WITH MENTION OF JUST SNOW AT THIS TIME.

MEDIUM RANGE MODELS IN GENERAL AGREEMENT FOR CLIPPER SYSTEM ON
WEDNESDAY...THE WRFXX IN AGREEMENT WITH THE GFSLR...HOWEVER THE
ECMWF IS A LITTLE MORE PROGRESSIVE WITH THIS SYSTEM. WILL CONTINUE
TO FOLLOW GFS SOLUTION THOUGH...AS ENSEMBLE MEMBERS TIGHTLY
CLUSTERED THROUGH DAY 6...AND GFS NOW MORE IN LINE WITH OTHER MODELS.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
.MI...
BLIZZARD WARNING TONIGHT...TUSCOLA-HURON-SANILAC-ST CLAIR.
WINTER STORM WARNING TONIGHT...ALL BUT MIDLAND COUNTY
WINTER WEATHER ADVISORY TONIGHT...MIDLAND COUNTY

.LAKE HURON...GALE WARNING...SOUTH 1/2 AND ALL NEARSHORE WATERS
INCLUDING SAGINAW BAY...THIS EVENING.

.LAKE ST CLAIR...GALE WARNING...THIS EVENING.

.MI WATERS OF LAKE ERIE...GALE WARNING...THIS EVENING.

&&

BGM/GSS
Hazardous weather outlook, Jan 22, 6:00 PM EST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
600 PM EST SAT JAN 22 2005

MIZ049-054-055-063-231200-
HURON MI-SANILAC MI-ST. CLAIR MI-TUSCOLA MI-
INCLUDING THE CITIES OF...BAD AXE...CARO...PORT HURON AND
SANDUSKY
600 PM EST SAT JAN 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE THUMB.

.DAY ONE...TONIGHT

BLIZZARD WARNING IN EFFECT UNTIL 4 AM EST. PLEASE REFER TO THE
LATEST URGENT WINTER WEATHER STATEMENT FOR DETAILS.

.DAY TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT PLANNED...HOWEVER SNOWFALL REPORTS WOULD
BE APPRECIATED TONIGHT.

MIZ048-053-060-061>062-068>070-075-076-082-083-231200-
BAY MI-SAGINAW MI-GENESEE MI-LAPEER MI-LENAWEE MI-LIVINGSTON
MI-MACOMB MI-MONROE MI-OAKLAND MI-SHIAWASSEE MI-WASHTENAW MI-
WAYNE MI-
INCLUDING THE CITIES OF...ADRIAN...ANN ARBOR...DOWNTOWN
DETROIT...FLINT...LAPEER...HOWELL...MONROE...MOUNT CLEMENS...
OWOSSO...BAY CITY...SAGINAW AND PONTIAC
600 PM EST SAT JAN 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN

.DAY ONE...TONIGHT

A WINTER STORM WARNING IS IN EFFECT THROUGH MIDNIGHT. PLEASE REFER
TO THE LATEST URGENT WINTER WEATHER STATEMENT FOR DETAILS.

.DAY TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT PLANNED...HOWEVER SNOWFALL REPORTS WOULD
BE APPRECIATED TONIGHT.

MIZ047-231200-
MIDLAND MI-
INCLUDING THE CITIES OF...MIDLAND
600 PM EST SAT JAN 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDLAND

.DAY ONE...TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH 4 AM EST.
PLEASE REFER TO THE LATEST URGENT WINTER WEATHER STATEMENT FOR
DETAILS.

.DAY TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT PLANNED...HOWEVER SNOWFALL REPORTS WOULD
BE APPRECIATED TODAY.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-231200-
SAGINAW-BAY-SOUTHERN LAKE HURON-LAKE HURON NEARSHORE FROM PORT
AUSTIN TO PORT HURON-ST CLAIR RIVER-LAKE ST CLAIR-DETROIT
RIVER-MICHIGAN WATERS OF LAKE ERIE-
600 PM EST SAT JAN 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAGINAW BAY...SOUTHERN LAKE
HURON...THE ST CLAIR RIVER...LAKE ST CLAIR...THE DETROIT RIVER...AND
THE MICHIGAN WATERS OF LAKE ERIE.

.DAY ONE...TONIGHT

GALE WARNING IN EFFECT FOR THE OPEN AND NEARSHORE WATERS OF LAKE
HURON...LAKE ST CLAIR AND LAKE ERIE. PLEASE REFER TO THE LATEST
MARINE FORECAST FOR DETAILS.

.DAY TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SMALL CRAFT ADVISORY MAY BE REQUIRED FOR LAKE ST CLAIR...THE
NEARSHORE WATERS OF LAKE HURON AND THE MICHIGAN WATERS OF LAKE ERIE
SUNDAY NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT PLANNED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 blizzard. Local standard time, as filed.

Blizzard, Huron

When
January 22, 6:00 PM EST to January 23, 2:00 AM EST
Where
Huron forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.910, -82.855 (the zone’s center; the record gives no point)

Blizzard, Sanilac

When
January 22, 6:00 PM EST to January 23, 2:00 AM EST
Where
Sanilac forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.443, -82.646 (the zone’s center; the record gives no point)

Blizzard, St. Clair

When
January 22, 6:00 PM EST to January 23, 2:00 AM EST
Where
St. Clair forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.931, -82.664 (the zone’s center; the record gives no point)

Blizzard, Tuscola

When
January 22, 6:00 PM EST to January 23, 2:00 AM EST
Where
Tuscola forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.491, -83.440 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5436502, 5436503, 5436504, 5436505.